23 yr. old steroid user has hip replaced

Image result for hip replacement

23-year-old has to undergo total hip replacement surgery after taking steroid powder given by friend at gym

Six packs and great biceps sure might be in vogue now, but using steroids to pump up your muscles might just be shooting from the hip, with severe consequences. A 23-year-old city student had to undergo a total hip replacement surgery after his bodybuilding efforts went awry.

“I used to go to the gym regularly. But my friend came up to me with a powder, saying it would lead to a great body. I took it for almost a month, but started developing severe pain in my hip joint,” shared Ajit Bhosale (name changed on request), who studies at T J College in Khadki and lives near Vishrantwadi. Around a couple of months ago, Bhosale underwent a total hip replacement surgery at Jehangir Hospital.

Just like any other 23 year old, Bhosale was rather taken in by actors and their bulked-up bodies. Even his friend had muscles to die for. Though he was regular at the gym, when the friend offered him an easy way out, he went for it. “My friend told me it was an Ayurvedic powder which would help me get great biceps — just the way he had. He told me I won’t even have to hit the gym and exercise. I started taking the powder that came in small plastic packets. I had only taken it for a month when all the trouble began,” Bhosale told Pune Mirror.

The powder — which according to the doctors was steroids — triggered sharp pain in Bhosale’s hip joints, beginning from the left and then spreading to the right one. A visit to doctor did not reveal anything alarming at first, so he was prescribed medication for muscular pain. “But, it did not stop. Even my knees and ankles used to hurt at times. This went on for almost a year and half to two years, but the underlying reason could not be detected. Finally, when the pain became unbearable, I was referred to a specialist,” he recalled.

He was suffering from grade-4 Avascular Necrosis (AVN) of both hips owing to consumption of these steroids. “AVN of the hips is a condition in which there is decreased blood supply to the head of the femur [thigh bone] and eventually causes complete destruction of the hip joint. AVN occurs due to various reasons, the commonest being due to alcohol abuse. It can also occur in patients who are given steroids. In this case, it was the steroids that had caused the condition. If the patient presents himself in the early stages — stage 1 or 2 — then the hip can be saved by doing a surgery called core decompression,” said Dr Murtaza Adeeb, a senior joint replacement surgeon who treated Bhosale and performed his surgery.

He added that AVN of the hips due to steroid abuse by youngsters is getting quite common, unfortunately, and that there should be more awareness among the youth about the potential adverse side effects of chemical supplements taken for body building. Dr Manoj Todkar, an orthopaedic surgeon from Todkar hospital in Mangalwar Peth, explained, “Chemicals like Anabolic steroids or a cheaper alternative in the form of pills are available, which some youngsters take to build great bodies in a very short duration. But, it does more harm than good. For some, it also leads to severe arthritis. I have seen a rise in such cases by almost five to six times in the last five years. Back then, I used to see five to 10 such cases in a year. But now, there are around five such cases every month.”

Bhosale can walk but has restrictions like not being allowed to sit crosslegged or run because of this surgery.

http://punemirror.indiatimes.com/pune/civic/hips-dont-lie-about-steroid-use/articleshow/56899934.cms

Social tagging: > > > > > > > > >

Leave a Reply

Please type the characters of this captcha image in the input box

Please type the characters of this captcha image in the input box